Hypoglycaemia can cause dynamic ECG changes mimicking myocardial ischaemia or arrhythmia, which resolve upon glucose correction, highlighting the need to avoid misdiagnosis and unnecessary cardiac interventions.
Severe hypoglycemia warrants ECG vigilance in elderly diabetics; case report leaves open direct causal link to QT changes.
An elderly man with type 2 diabetes on two times per day biphasic insulin presented after a fall in the toilet, preceded by reduced intake and transient loss of consciousness. Paramedics found profound hypoglycaemia (capillary blood glucose (BG) - 0.9 mmol/L) and administered intravenous glucose, raising BG to 7.2 mmol/L. In the emergency department, he experienced recurrent hypoglycaemia (BG 1.8 and 2.6 mmol/L). ECG revealed T-wave abnormalities and QT prolongation, raising concerns for myocardial ischaemia or arrhythmia. Troponin was mildly elevated (14 ng/L), but he remained haemodynamically stable (pulse 52, BP 120/56, RR 16, SpO₂ 99%). Glycated haemoglobin (HbA1c) was 73 mmol/mol, potassium 3.2 mmol/L with normal renal function. CT of the head was unremarkable. Following glucose correction, ECG abnormalities resolved and there were no further indications of acute coronary syndrome (ACS) or arrhythmia. His insulin regimen was changed to insulin glargine 10 units daily, with continued metformin. This case underscores the critical need to recognise hypoglycaemia-induced ECG changes, preventing misdiagnosis and unnecessary cardiac interventions.
No takes yet. Share an insight, caveat, or question.
Saluja et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from BMJ Case Reports